Menu
Cart 0

No More Tamoxifen! A curse and a gift...

Posted by Emilienne Rebel on

Day 1 No Tamoxifen! Well it would appear that I'm really closing many doors on my cancer journey this month. Finishing off my breast reconstruction and now being discharged from my Oncologist's care and stopping Tamoxifen after 10 years of taking it! Its now I realise its been a gift and curse.

Whilst its a pretty nasty drug to take to prevent Breast Cancer, it carries risks of ovarian cancer and other unpleasant side effects. I've now come full circle and am really worried about coming off the drug and how it will effect my body, my mood, my skin, my weight... and of course am I now at risk of further breast cancer or secondary cancers? The risk is real. Have I had my borrowed time? Have I made the most of it? What do I want from my life now? I guess its been a bit of a safety blanket these past 10 years, knowing I was doing all possible to fight this disease and that I still had the 'comfort' (yes I wrote comfort) of a yearly visit to see my Oncologist. 

I can also see the hopeful side too. More energy? Less weight-gain? No more headaches and not so anxious? Finally Cancer behind me?

I remember the day I swallowed my very first pill... and I don't remember much! I struggled to get it down knowing that it would have effects on me, but not sure what they would be (everyone reacts differently of course). I suffered greatly from severe fatigue (for the whole time I've been taking the drug) and also more physical side effects of leg and joint pain (this eased after a couple of years although I still get hand joint pain and stiffness). My daughters had their bedroom on the third floor of our then large house and I remember it being a real struggle to get up them and being in agony. I also suffered from migraines and endless stomach problems (including vomiting blood and constant nausea)  My anxiety has also been great in the past ten years, and I'm sure in some way due to the tamoxifen and triggered by the actions and words of certain 'people' in my life.

I've googled all I can think of in my quest to find out what lies ahead and if anyone can help searching for 'ending tamoxifen' and 'tamoxifen withdrawal', 'stopping tamoxifen' and 'stopping tamoxifen after 10 years' and there are a couple of chat threads with some lovely ladies on them sharing their experience, but otherwise not a lot to find. 

So I will share my experiences in this blog and any effects I think noteworthy so that someone might read them one day and it be of some support. 

Blogging wasn't a thing really back then... gosh that makes me sound really old... I wish I'd had Instagram or Facebook back then to track and diary my journey. I've forgotten so much of it and there are only a couple of photos which I took myself on the computer... selfies weren't even a thing! Okay, I'm officially old and on that note I'm ending this blog post and looking forward to writing about all the energy I'm going to start having from today and how young I will look :) 

P.S for anyone reading this blog that is currently taking Tamoxifen or similar drugs, I realised after about 6 years that sticking to one particular brand of the drug helps reduce the side effects. This must be in part due to the coatings if the active ingredients are the same... nevertheless it really helped me. 


Share this post



← Older Post Newer Post →


  • Thank you Emily, this is wonderful.i’m on year 8 of Tamoxifen & cannot wait to the end of my 10 years. I’ll be most interested in reading your blog as other people I know only had it for five years. I do hope you have a positive experience & continue with good health & lots of fun xxx

    Cathy Boardman on

Leave a comment

Please note, comments must be approved before they are published.